Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Aug 19, 2021, 2:13 PM MDT for Broomfield County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 2:13 PM MDT (20:13 UTC)
- Expired
- Aug 19, 2021, 2:30 PM MDT
- In force
- 17 min
- Issued by
- NWS Denver/Boulder, CO
- Hail
- 0.75 in
- Wind
- 40
County Broomfield County, CO
The radar
The Denver radar (KFTG), 30 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
635
WWUS85 KBOU 192013
SPSBOU
Special Weather Statement
National Weather Service Denver CO
213 PM MDT Thu Aug 19 2021
COZ040-043-192030-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
213 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Adams
County through 230 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Todd Creek, or 15 miles north of Denver, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thornton, northwestern Commerce City, Northglenn, Brighton, Barr Lake
and Todd Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
&&
LAT...LON 3983 10480 3987 10500 4008 10490 4005 10473
TIME...MOT...LOC 2013Z 199DEG 26KT 3994 10489
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
RPKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 1:34 PM MDT, 39 minutes earlier.
Area forecast discussion, Aug 19, 1:34 PM MDT, 39 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 134 PM MDT Thu Aug 19 2021 .SHORT TERM...(This afternoon through Friday) Issued at 130 PM MDT Thu Aug 19 2021 Main concern through this evening remains the severe threat across the northeast plains of Colorado this afternoon and evening, and flash flood threat across the fire burn scars through this afternoon. Severe thunderstorm watch has just been issued for much of the northeast plains of Colorado through this evening. Currently, unseasonably strong upper low spinning across far northwest Utah with scattered showers and thunderstorms ongoing across western Colorado. Thunderstorms now developing across our mountains, mainly along and east of the Continental Divide and across the foothills. Stronger storms are also developing further east along some convergence across eastern Washington county. Surface dewpoints holding in the 50s with some mid 60s across the far plains Given latest model guidance, the best chance still looks to be along and north of a line from Denver to Akron including the far northeast corner as well which will be just north and northeast of the surface low. Given dewpoints in the 60s, mixed layer CAPE values 1000-2000j/kg. Main threats will be damaging winds up to 60 mph and hail up to 2 inch diameter hail. Could even see a low tornado threat over the far northeast corner through the evening with decent shear profile in place. Lesser threats of severe weather further south across the Palmer Divide to low level drying with the southwest flow. Across the mountains and nearby plains the storms will have shifted north and east by early evening with a rather quiet evening expected. However the back of the trof approaches later tonight, could see a line of showers and thunderstorms develop. Latest HRRR showing this between 08-12z tonight through early Friday morning. As the upper trof moves across, expect increasing subsident and drying westerly flow. Cross sections show wind gusts up to 60 mph over higher mountains and foothills for Friday morning. Expect decreasing winds Friday afternoon as the trof moves further away from northern Colorado. Temperatures will remain on the cooler side, with readings mainly in the lower 80s across the plains. .LONG TERM...(Friday night through Thursday) Issued at 230 PM MDT Thu Aug 19 2021 Quieter weather can be expected for most of this period. We'll start off fairly dry across our forecast area with downslope flow in place Friday evening. Winds will diminish in the early evening hours with decreasing flow aloft and mixing. There is a small risk we could see some weak convection over the Palmer Divide area including Lincoln County overnight. Those shower/storm chances would be due to weak mid level moisture convergence, but they wouldn't be much. By Saturday, warm advection will occur in moderate southwest flow aloft. This will result in breezy and somewhat warmer conditions. We can't rule out a couple late day showers/storms with just enough destabilization and moisture returning in the southwest flow aloft. Most of that chance would be over the mountains. For Sunday through early next week, the ensembles point to a continuation of somewhat drier but warm west/southwest flow aloft over the forecast area. High temperatures will likely return to the lower 90s for the lower elevations by Sunday, and remain in place Monday and Tuesday. There is fair ensemble agreement that we cool and moisten a little toward next Wednesday, leading to a little higher chance of storms over the forecast area by the middle part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 130 PM MDT Thu Aug 19 2021 Expect best window for thunderstorms between 20z-24z at local terminals with storms already just to the west of the terminals. Expect strong and erratic winds and ILS conditions with the storms with heavy rain and hail. Storms expected to shift further north and east by this evening however could see another line of storms later tonight after 08z and through 12z with the back of the trof moving through. Could see some gust west to northwest winds later Saturday morning behind the trof. && .HYDROLOGY... Issued at 130 PM MDT Thu Aug 19 2021 There is the increasing threat of flash flooding over the burn scars this afternoon, especially across Cameron Peak and Calwood burn scars with more moisture and heating resulting in higher instability. Could see a quick 1/2 to 3/4 of an inch of rain in 30 minutes or less with the stronger storms. The storm motions will be moving quite fast but given he moisture and strength it won't take much to result in a situation. Have increased our flash flood threat to the elevated category today for Cameron Peak and Calwood with a slightly lesser threat over Williams Fork and East Troublesome. Also could be a flood threat across the far northeast plains with strong to severe storms given the pw values through this evening. Friday through Monday will be mostly dry with no flash flood threat. A couple weak showers and thunderstorms will be possible Saturday into early next week. However, moisture will be limited with little rainfall expected with this activity. There could be a limited flash flood threat developing for the burn scars toward Wednesday if some monsoon moisture returns to the region. There seems to be reasonable agreement of this increase in moisture per model ensemble guidance. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Entrekin LONG TERM...Barjenbruch AVIATION...Entrekin HYDROLOGY...Entrekin
Hazardous weather outlook, Aug 19, 9:55 AM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 955 AM MDT Thu Aug 19 2021 COZ030>051-201600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 955 AM MDT Thu Aug 19 2021 ...SEVERE STORMS POSSIBLE ACROSS NORTHEAST PLAINS... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will increase in areal coverage over the northern mountains through early this afternoon, then followed by several rounds of showers and storms during the afternoon. Some of these storms will produce brief heavy rain and wind gusts up to 60 mph. There is an increasing flash flood threat mainly across the burn scars from late morning through late afternoon, especially over Cameron Peak and Calwood burn scars. Over the plains, scattered storms will develop this afternoon. Some of the storms could be severe with wind gusts to 60 mph and hail up to two inches in diameter. The threat of severe storms is greatest north of a line from Denver to Akron between 3 PM and 9 PM. An isolated tornado is possible, most likely over the northeast corner of Colorado after 4 PM. Showers and thunderstorms will decrease overnight, but it will remain windy over the mountains and higher east slopes of the Front Range. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty west to northwest winds will prevail Friday behind the exiting storm system. Over far northern Colorado and in the foothills, wind gusts up to 40 mph are expected. A few gusts to 60 mph will be possible Friday in the wind prone areas of the foothills. It will be windy at times through the weekend. There is only a slight chance for showers and thunderstorms over the mountains and foothills Saturday, otherwise dry conditions are expected into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 PM, especially along and north of a line from Denver to Akron.
In the hours before
Special weather statement, Aug 19, 1:23 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Denver CO
123 PM MDT Thu Aug 19 2021
COZ048-191945-
Logan County CO-
123 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of southeastern Logan
County through 145 PM MDT...
At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of St Petersburg, or 18 miles southeast of Sterling,
moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fleming and St Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
&&
LAT...LON 4067 10267 4066 10267 4044 10276 4044 10303
4071 10292
TIME...MOT...LOC 1922Z 197DEG 30KT 4047 10290
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RPKSpecial weather statement, Aug 19, 2:01 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Denver CO
201 PM MDT Thu Aug 19 2021
COZ048-050-192030-
Sedgwick County CO-Logan County CO-
201 PM MDT Thu Aug 19 2021
...Strong thunderstorms will impact portions of eastern Logan and
western Sedgwick Counties through 230 PM MDT...
At 201 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Peetz to 4 miles east of St
Petersburg, or along a line extending from 13 miles south of Sidney
to 22 miles west of Holyoke. Movement was north at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fleming, Crook, St Petersburg, Proctor and Twin Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
&&
LAT...LON 4097 10253 4075 10263 4075 10265 4071 10265
4070 10267 4066 10267 4046 10275 4090 10315
4100 10302 4100 10259
TIME...MOT...LOC 2001Z 188DEG 31KT 4094 10298 4056 10272
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RPKSpecial weather statement, Aug 19, 2:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
213 PM MDT Thu Aug 19 2021
COZ040-043-192030-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
213 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Adams
County through 230 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Todd Creek, or 15 miles north of Denver, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thornton, northwestern Commerce City, Northglenn, Brighton, Barr Lake
and Todd Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
&&
LAT...LON 3983 10480 3987 10500 4008 10490 4005 10473
TIME...MOT...LOC 2013Z 199DEG 26KT 3994 10489
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:23 PM MDT | Special Weather Statement | BOU | Logan | 22 min |
| Aug 19, 2:01 PM MDT | Special Weather Statement | BOU | Logan | 29 min |
| Aug 19, 2:17 PM MDT | Special Weather Statement | BOU | Broomfield | 28 min |
| Aug 19, 2:24 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Broomfield, Jefferson | 36 min |
| Aug 19, 2:30 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 30 min |
| Aug 19, 2:39 PM MDT | Tornado Warning | BOU | Adams, Broomfield, Jefferson | 36 min |
| Aug 19, 2:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 29 min |
| Aug 19, 2:59 PM MDT | Areal Flood Advisory | BOU | Adams | 61 min |
| Aug 19, 3:05 PM MDT | Tornado Warning | BOU | Adams, Weld | 25 min |
| Aug 19, 3:12 PM MDT | Tornado Warning | BOU | Douglas | 18 min |
| Aug 19, 3:14 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 31 min |
| Aug 19, 3:35 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 25 min |
| Aug 19, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 33 min |
| Aug 19, 3:44 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 31 min |
| Aug 19, 3:46 PM MDT | Tornado Warning | BOU | Douglas, Elbert | 14 min |
| Aug 19, 3:49 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 41 min |
| Aug 19, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 24 min |
| Aug 19, 3:55 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Douglas | 22 min |
| Aug 19, 3:58 PM MDT | Areal Flood Advisory | BOU | Weld | 30 min |
| Aug 19, 4:04 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 41 min |
| Aug 19, 4:06 PM MDT | Areal Flood Advisory | BOU | Logan | 54 min |
| Aug 19, 4:07 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 32 min |
| Aug 19, 4:10 PM MDT | Areal Flood Advisory | BOU | Phillips | 95 min |
| Aug 19, 4:17 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 43 min |
| Aug 19, 4:18 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 42 min |
| Aug 19, 4:25 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 35 min |
| Aug 19, 4:32 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 28 min |
| Aug 19, 4:34 PM MDT | Tornado Warning | BOU | Phillips | 26 min |
| Aug 19, 4:52 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 23 min |
| Aug 19, 4:57 PM MDT | Areal Flood Advisory | BOU | Logan | 50 min |
| Aug 19, 4:57 PM MDT | Tornado Warning | BOU | Phillips | 33 min |
| Aug 19, 5:00 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 30 min |
| Aug 19, 5:04 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 25 min |
| Aug 19, 5:09 PM MDT | Flash Flood Warning | BOU | Phillips | 3 hr |
| Aug 19, 5:34 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 26 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.